alexa Pulmonary and hepatic toxicity due to nitrofurantoin and fluconazole treatment.
Toxicology

Toxicology

Journal of Drug Metabolism & Toxicology

Author(s): Linnebur SA, Parnes BL, Linnebur SA, Parnes BL

Abstract Share this page

Abstract OBJECTIVE: To reemphasize potential risks associated with chronic nitrofurantoin use and to report a case of combined pulmonary and hepatic toxicity precipitated from acute use of fluconazole concomitantly with chronic nitrofurantoin. CASE SUMMARY: A 73-year-old white man taking nitrofurantoin 50 mg/day for 5 years developed combined hepatic and pulmonary toxicity after taking fluconazole acutely for onychomycosis. Two months after starting fluconazole, the patient's hepatic enzymes showed elevation 5 times the upper limits of normal. In addition, the patient reported fatigue, dyspnea on exertion, pleuritic pain, burning trachea pain, and a cough. Chest X-rays showed bilateral pulmonary disease consistent with nitrofurantoin toxicity. Both drugs were determined to be the cause of the patient's pulmonary and hepatic toxicity, so they were discontinued. Pulmonary function tests measured after discontinuation were abnormal and also consistent with nitrofurantoin toxicity. The patient's hepatic and pulmonary toxicity resolved upon discontinuation of both drugs and use of inhaled corticosteroids. DISCUSSION: Changes in hepatic enzyme measurement, pulmonary function measurements, and chest X-rays indicate that our patient developed hepatic and pulmonary toxicity due to his drug therapy. An objective causality assessment revealed that these adverse events were probably due to fluconazole given with nitrofurantoin. Either drug may have caused the hepatic toxicity. However, it is possible that pharmacokinetic changes induced by an interaction with fluconazole precipitated the nitrofurantoin-induced pulmonary toxicity. CONCLUSIONS: Our patient developed pulmonary and hepatic toxicity after starting fluconazole in combination with chronic nitrofurantoin. A potential drug interaction of unknown mechanism may have been the cause of the toxicities. This article was published in Ann Pharmacother and referenced in Journal of Drug Metabolism & Toxicology

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords